Puerto Rico, 2014

Hail in Puerto Rico, September 10, 2014

September 10, 2014 · NWS SJU · 1 event in 1 county or zone

Showers and some thunderstorms developed over PR under the influence of a TUTT. Very heavy rain fell along the border between Adjuntas and Utuado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers and some thunderstorms developed over PR under the influence of a TUTT. Very heavy rain fell along the border between Adjuntas and Utuado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 10, 2:41 PM AST, 4 minutes earlier.

Area forecast discussion, Sep 10, 2:41 PM AST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
241 PM AST WED SEP 10 2014

.SYNOPSIS...AT UPPER LEVELS...A CUT OFF LOW NORTHEAST OF THE AREA
WILL MOVE TO WITHIN 300 MILES OVERNIGHT. IT WILL THEN BROADEN AND
MOVE NORTHWEST DURING THE LATTER PART OF THE WEEK. TROUGHING FROM
THE WEAKENING LOW WILL NOT BE COMPLETELY GONE UNTIL LATE NEXT WEEK.

AT MID LEVELS...LOW PRESSURE TO THE NORTH NORTHEAST WILL PASS
NORTH OF THE FORECAST AREA TOMORROW. A RIDGE WILL PASS THROUGH
THE AREA ON SATURDAY. THEN...GRADIENTS WILL BE WEAK THROUGH MID
WEEK NEXT WEEK.

AT LOWER LEVELS...THE AXIS OF A WEAK TROPICAL WAVE WILL PASS
THROUGH THE AREA LATE TONIGHT FOLLOWED BY AN AREA OF MOISTURE THAT
WILL INCREASE SHOWERS AND THUNDERSTORMS ON THURSDAY. THEN BANDS OF
MODEST MOISTURE INTERLACED WITH DRIER AIR SLOTS WILL MOVE THROUGH
THE AREA OVER THE WEEKEND AND THROUGH MUCH OF NEXT WEEK BRINGING
SCATTERED SHOWERS THAT MAY BE INTENSE AT TIMES.

&&

.DISCUSSION...SHOWERS AND SOME THUNDERSTORMS DEVELOPED DURING THE
AFTERNOON OVER PUERTO RICO. HEAVY RAIN FELL FROM TRUJILLO ALTO TO
BAYAMON AND OVER JUNCOS. VERY HEAVY RAIN ALSO FELL FROM MARICAO TO
MOCA AND ALONG THE BORDER BETWEEN ADJUNTAS AND UTUADO. THESE
SHOWERS DID NOT HAVE AS WIDE A COVERAGE AS DID THOSE OF YESTERDAY
OWING TO WEAKER INSTABILITY THOUGH NOT WITHSTANDING THE FACT THAT
PRECIPITABLE WATER WAS MORE FAVORABLE TODAY THAN YESTERDAY. SOME
LOCALIZED URBAN AND SMALL STREAM FLOODING MAY STILL BE POSSIBLE
DURING THE LATE AFTERNOON HOURS. SHOWERS WILL DIE FAIRLY QUICKLY
AROUND SUNSET AND ONLY A FEW ISOLATED SHOWERS WILL REMAIN OVER THE
LOCAL WATERS AND EASTERN PUERTO RICO LATER IN THE EVENING. SOMEWHAT
STRONGER AND MORE WIDESPREAD CONVECTION IS EXPECTED TOMORROW AS
ANOTHER BAND OF MOISTURE SLIPS OVER THE AREA FROM THE EAST.

THIS PATTERN OF SCATTERED SHOWERS UNDER THE INFLUENCE OF A TUTT...NOT
PARTICULARLY CLOSE NOR DYNAMIC...WILL CONTINUE THROUGH THE NEXT 6 TO
7 DAYS AS BANDS OF MOISTURE MOVE THROUGH THE AREA.

THE GFS DOES DEVELOP SEVERAL LOW PRESSURE INTO TROPICAL STORMS.
THE FIRST IS CARRIED NORTHEAST ACROSS THE 20 NORTH LATITUDE LINE
EARLY ON SATURDAY AROUND 44 WEST. THE SECOND IS NOT AS STRONG AND
IS CURRENTLY FORECAST TO MOVE ACROSS 20 DEGREES NORTH LATITUDE ON
THURSDAY NIGHT OF NEXT WEEK JUST EAST OF 60 WEST. NEITHER STORM
HAS DEVELOPED YET AND THE LATTER IS STILL OVER THE AFRICAN
CONTINENT...SO CANNOT PUT MUCH WEIGHT ON THE CLOSE PASSAGE OF A
TROPICAL CYCLONE SO FAR OUT. ADDITIONALLY THERE IS STILL SOME
INFLUENCE OF SAHARAN DUST THAT WILL LIKELY KEEP ANY SYSTEMS THAT
DO DEVELOP WEAK UNTIL THEY CAN LEAVE THE DRIER AIR. THEREFORE THE BEST
FORECAST FOR NOW WILL BE FOR A MODERATE TROPICAL WAVE TO BE THE
NEXT MOST SIGNIFICANT FEATURE WHICH WILL PASS ON THE WEEKEND AFTER
NEXT.

&&

.AVIATION...SHRA/TSRA OBSC MTNS INTERIOR PR TIL 21Z AND IFR/MVFR
PSBL AT TJMZ. XPCT VCNTY SHRA/TSRA AT TJBQ/TJSJ/TJPS. OTHERWISE
VFR CONDS AND ISOLD SHRA WITH BRIEF MVFR THRU NOON THU. TSRA MORE
LIKELY TJBQ ON THU AFT. WIND BLO FL150 E NR 10 KT INCR 10-15 KT
TONITE...ESE THU AND INCR 12-22 KT THU NITE.

&&

.MARINE...WINDS AND SEAS WILL GRADUALLY INCREASE DURING THE NEXT 3
TO 4 DAYS BUT SEAS ARE EXPECTED TO REMAIN BELOW 6 FEET AND WINDS
BELOW 20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  79  90 /  20  20  50  50
STT  78  88  79  90 /  20  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/12
Hazardous weather outlook, Sep 10, 6:11 AM AST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST WED SEP 10 2014

AMZ710>745-PRZ001>013-111100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
611 AM AST WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
AVAILABLE MOISTURE WILL COMBINE WITH THE LOCAL EFFECTS AND DAYTIME
HEATING TO INDUCE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF PUERTO RICO. THE CENTRAL AND WESTERN SECTIONS
OF PUERTO RICO AS WELL AS A FEW SECTORS INSIDE AND SURROUNDING THE
SAN JUAN METROPOLITAN AREA. THE HEAVIER SHOWERS COULD CAUSE URBAN
AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ALTHOUGH DRIER AIR IS EXPECTED TO MOVE IN ON THURSDAY...THERE MAY
STILL BE ENOUGH MOISTURE PRESENT TO CAUSE THE DEVELOPMENT OF
ISOLATED THUNDERSTORMS ACROSS THE NORTHWESTERN QUADRANT OF PUERTO
RICO AS WELL AS ACROSS THE INTERIOR SECTIONS. URBAN AND SMALL
STREAM FLOODING IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF WEATHER CONDITIONS OR RAINFALL TOTALS WILL BE APPRECIATED.

AMZ715-725-VIZ001-002-111100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
611 AM AST WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 10, 2:04 PM AST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
204 PM AST WED SEP 10 2014

PRZ009-010-102000-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-
204 PM AST WED SEP 10 2014

...STRONG THUNDERSTORMS DEVELOPING OVER WESTERN PUERTO RICO...

AT 200 PM AST...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL
STRONG THUNDERSTORMS OVER WESTERN PUERTO RICO. THESE STORMS WILL
HAVE THE POTENTIAL TO CAUSE BRIEF WIND GUSTS UP TO 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR FLOODING ARE ALSO
POSSIBLE WITH THESE THUNDERSTORMS UNTIL ABOUT 400 PM.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS
AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES.
Special weather statement, Sep 10, 2:10 PM AST, 35 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
204 PM AST MIERCOLES 10 DE SEPTIEMBRE DE 2014

PRZ009-010-102000-
OESTE INTERIOR-MAYAGUEZ Y VECINDAD-
204 PM AST MIERCOLES 10 DE SEPTIEMBRE DE 2014

...FUERTE TRONADA DESARROLLANDOSE SOBRE EL OESTE DE PUERTO RICO...

A LAS 2:00 PM AST...EL RADAR DEL SERVICIO NACIONAL DE METEOROLOGIA
DETECTO FUERTES TRONADAS SOBRE EL OESTE DE PUERTO RICO. ESTAS
TRONADAS SON CAPACES DE PRODUCIR BREVES VIENTOS EN RAFAGAS HASTA 35
MPH. RAYOS FRECUENTES DE NUBE A TIERRA E INUNDACIONES MENORES
TAMBIEN SON POSIBLES CON ESTA ACTIVIDAD HASTA LAS 400 PM.

SE ENCUENTRA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS
COMO LOS ARBOLES. MUEVASE AL INTERIOR DE SER POSIBLE. DE ENCONTRARSE
EN UN LUGAR SEGURO MANTENGASE ALEJADO DE PUERTAS Y VENTANAS Y EVITE
USAR LOS TELEFONOS SALVO EN CASO DE EMERGENCIA. TRETE DE DESENCHUFAR
LOS ENSERES ELECTRICOS INECESARIOS ANTES DE QUE SE ACERQUE LA
TORMENTA.

The radar

The San Juan radar (TJUA), 68 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Utuado

When
September 10, 2:45 PM AST
Where
Utuado County, Utuado to 0.62 mi SW of Utuado
Measured
0.75 in hail
Reported by
Social Media
Coordinates
18.270, -66.700

Smail hail was reported in Utuado along road PR-10 and near downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541032.